Practice Management and Administration |

Drug Induced Lupus Presenting as Isolated Pleural Effusion FREE TO VIEW

Aravind Ajakumar Menon, MBBS; Daniel Kirshenbaum, MD; Gordon Burke, MD
Author and Funding Information

Boston University Medical Center, Boston, MA

Chest. 2015;148(4_MeetingAbstracts):884A. doi:10.1378/chest.2236839
Text Size: A A A
Published online


SESSION TITLE: Pulmonary Manifestations of Systemic Disease Student/Resident Case Report Posters II

SESSION TYPE: Student/Resident Case Report Poster

PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM

INTRODUCTION: Drug induced lupus (DIL) rarely presents as isolated pleural effusion. In the absence of arthralgia and other constitutional symptoms the diagnosis of a rheumatologic condition can be challenging.

CASE PRESENTATION: We report a case of a 62 year old man who presented to the ED with complaints of persistent dry cough lasting 2 weeks with mild dyspnea. He was treated symptomatically for a presumed viral URI and was discharged from the ED after routine work up including blood counts and a chest X-ray that was normal. He presented to the ED again 2 weeks later with no respite from symptoms, progressive worsening of dyspnea, new onset pleuritic chest pain and was found to have a pleural effusion. His co morbidities included hypertension, atrial fibrillation and surgical history was pertinent for gastric bypass. His medications included hydralazine, metoprolol and warfarin. He was originally from Egypt and had moved to the United States 10 years ago, working as a painter with significant exposure to both chemicals and tuberculosis. Initial presentation was concerning for pulmonary embolism, lymphoma, viral pleurisy and tuberculosis, which were all sequentially ruled out by extensive investigations including a VATS procedure. His hospital course was complicated by the development of a moderate pericardial effusion. ANA and anti-histone Abs were positive and patient was diagnosed with drug-induced lupus caused by hydralazine. His symptoms resolved with discontinuation of the drug.

DISCUSSION: Hydralazine is known to cause drug-induced lupus, but usual presentation includes arthralgia, myalgia, arthritis, fever, malaise, anorexia and weight loss. Pleuritis is seen most commonly in cases of DIL due to procainamide, quinidine and minocycline. Pericarditis occurs in <5% of DIL due to hydralazine (1). Time to onset of symptoms is around 24 months in the case of hydralazine and symptom resolution occurs within weeks to months after discontinuation of the insulting agent (2).

CONCLUSIONS: Our patient demonstrated a rare case of drug-induced lupus presenting as isolated pleural effusion. Diagnosis in such an atypical presentation can take time and rheumatologic etiology should be pursued especially in patients on drugs like hydralazine, procainamide or minocycline.

Reference #1: Borchers AT, Keen CL, Gershwin ME. Drug induced lupus. Ann N Y Acad Sci2007;1108:166-82

Reference #2: Finks SW, Finks AL, Self TH, et al. Hydralazine-induced lupus: maintaining vigilance with increased use in patients with heart failure. South Med J 2006;99:18-22

DISCLOSURE: The following authors have nothing to disclose: Aravind Ajakumar Menon, Daniel Kirshenbaum, Gordon Burke

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543